Georgia, 2007

Hail in Georgia, July 6, 2007

July 6, 2007 · NWS FFC · 1 event in 1 county or zone

An unusual July cold front supported by a strong upper trough in the mid-Atlantic brought scattered thunderstorms to north and central Georgia during the afternoon. One of these briefly became severe in Cherokee county in north central Georgia producing quarter-sized hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

An unusual July cold front supported by a strong upper trough in the mid-Atlantic brought scattered thunderstorms to north and central Georgia during the afternoon. One of these briefly became severe in Cherokee county in north central Georgia producing quarter-sized hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jul 6, 3:04 PM EST, 3 minutes earlier.

Area forecast discussion, Jul 6, 3:04 PM EST, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
404 PM EDT FRI JUL 6 2007

.SHORT TERM /TONIGHT THROUGH SUNDAY NIGHT/...
AIR MASS CONTINUING TO MODIFY THIS AFTERNOON AS SHOWN BY STEADY
RISING DEW POINTS. WEAK SURFACE BOUNDARY ACROSS THE NORTH WITH A
WEAK LOW VICINITY ATLANTA/ATHENS HAS HELPED TRIGGER A FEW SHOWERS
AND THUNDERSTORMS. OUTSIDE OF THIS...DYNAMICS PRETTY WEAK AND HAVE
KEPT ONLY SLIGHT CHANCE OVERNIGHT EXCEPT 30 PERCENT NORTHERN
ZONES. MODELS CONTINUE TO DIFFER WITH UPPER LOW SHEARING FROM LOWER
MISSISSIPPI VALLEY THIS WEEKEND. GFS FASTER WITH BRINGING VORT MAX
ACROSS THE CWA SATURDAY AND PUSHING IT EASTWARD INTO THE CAROLINAS
EARLY SUNDAY...WHILE NAM IS SOMEWHAT SLOWER. TO COMPROMISE...HAVE
KEPT CHANCE POPS ACROSS THE CWA SATURDAY AND SUNDAY...EXCEPT
LIKELY IN THE SOUTHWEST CORNER SATURDAY AFTERNOON. WILL HOLD ON TO
LOW POPS THROUGH SUNDAY EVENING...FINALLY ENDING AFTER MIDNIGHT
SUNDAY NIGHT EXCEPT FOR SOUTHEAST ZONES. WITH ABUNDANT MID/HIGH
CLOUDS SPREADING ACROSS THE CWA...HAVE KEPT ON THE COOLER SIDE OF
AFTERNOON TEMPS...AND A BIT WARMER AT NIGHT.

.LONG TERM /MONDAY THROUGH FRIDAY/...
UPPER RIDGE BUILDING BACK OVER SOUTHEAST STATES THE FIRST OF THE
WEEK WITH TROUGH REMAINING IN THE CENTRAL STATES. BY THE END OF
THE PERIOD...PATTERN WANTS TO CHANGE WITH TROUGH DEEPENING OVER
THE GREAT LAKES PUSHING A FRONT INTO THE TENNESSEE VALLEY. AT THIS
TIME...HAVE KEPT BASICALLY A DIURNAL PATTERN FOR THE LONG TERM.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          67  92  67  89  67 /  20  40  30  20  10
ATLANTA         70  86  68  88  71 /  30  50  30  20   5
BLAIRSVILLE     64  84  63  83  62 /  30  40  20  20  10
CARTERSVILLE    65  87  65  88  66 /  30  40  20  20   5
COLUMBUS        72  87  71  90  73 /  30  60  40  30  10
GAINESVILLE     68  88  67  88  69 /  30  40  20  20  10
MACON           68  90  70  89  71 /  20  50  50  30  20
ROME            68  88  66  90  69 /  30  40  20  20  10
PEACHTREE CITY  67  85  67  88  66 /  30  50  30  20   5
VIDALIA         72  88  71  86  73 /  20  40  50  40  30

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

41
Hazardous weather outlook, Jul 6, 10:52 AM EST, 4 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1152 AM EDT FRI JUL 6 2007

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-071215-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1152 AM EDT FRI JUL 6 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS EXPECTED THIS
AFTERNOON AND EVENING ACROSS NORTH AND CENTRAL GEORGIA.

.SYNOPSIS...
THE DRY AIRMASS OVER THE STATE THE PAST COUPLE OF DAYS WILL BE
REPLACED BY ABUNDANT MOISTURE MOVING EAST OUT OF THE SOUTHERN
PLAINS OVER THE NEXT FEW DAYS. THIS MOISTURE IS ASSOCIATED WITH A
PERSISTENT UPPER LEVEL DISTURBANCE OVER LOUISIANA.

.PRIMARY HAZARDS...
THE PRIMARY HAZARDS FROM ANY THUNDERSTORM DEVELOPMENT WILL BE
FREQUENT LIGHTNING. CONVECTION WILL BE MOST LIKELY WEST OF AN
ATHENS TO AMERICUS LINE THIS AFTERNOON AND EVENING.

.DISCUSSION...
THE FORECAST MODELS ARE SHOWING AN UPPER LEVEL DISTURBANCE OVER THE
SOUTHERN PLAINS WITH ABUNDANT MOISTURE ASSOCIATED WITH IT. THIS
FEATURE WILL CONTINUE MOVING EAST OVER THE NEXT FEW DAYS. THE 12Z
SOUNDING IS ALREADY SHOWING THE INCREASING MOISTURE ACROSS THE
REGION...WITH A PRECIPITABLE WATER VALUE UP TO 1.6 INCHES.
HOWEVER...PERSISTENT MID AND UPPER LEVEL CLOUD COVER DURING THE
DAY WILL RESULT IN ONLY A MODERATELY UNSTABLE ENVIRONMENT..WITH
CAPES INCREASING TO AROUND 800-1200 AND LIFTED INDICES AROUND 0 TO
MINUS 2. LOOKING FOR SCATTERED SHOWERS AND THUNDERSTORMS DURING
THE AFTERNOON AND EVENING MAINLY WEST OF AN ATHENS TO AMERICUS
LINE. NO SEVERE STORMS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
SCATTERED...MAINLY AFTERNOON AND EVENING...THUNDERSTORMS
ARE EXPECTED ACROSS NORTH AND CENTRAL GEORGIA SATURDAY THROUGH
THURSDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

In the hours before

Special weather statement, Jul 6, 2:57 PM EST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
357 PM EDT FRI JUL 6 2007

GAZ021-062030-
357 PM EDT FRI JUL 6 2007

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 45 MPH WINDS IN
CHEROKEE COUNTY UNTIL 430 PM EDT...

AT 354 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER BUFFINGTON...MOVING EAST AT 10 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 45 MPH AS IT MOVES ACROSS
CHEROKEE COUNTY THROUGH 430 PM EDT. SOME LOCATIONS IN THE PATH OF
THIS STORM INCLUDE HOLLY SPRINGS...CANTON...BUFFINGTON...BALL GROUND
AND FREE HOME. BRIEF HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON
ROADWAYS.

SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS UP TO 57 MPH ARE
EXPECTED...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF PENNIES...OR
SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.

The radar

The Atlanta radar (KFFC), 97 km away, was scanning. The volume nearest the first event began at 20:07 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Cherokee

When
July 6, 3:07 PM EST to 3:20 PM EST
Where
Cherokee County, Canton to 3 mi SW of Free Home
Measured
1 in hail
Reported by
Public
Coordinates
34.230, -84.480

The public reported quarter-sized hail in the area between Canton and southwest of Free Home near the Fulton county line, while the Cherokee County Emergency Management Director observed penny-sized hail on the east side of the county. In addition, a couple of trees were down off Union Hill Road south of Free Home near the Fulton County line.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2007Every state in 2007This day in weather historyWarnings in Georgia, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 48076.